Indiana, 2015

Hail and Damaging Wind in Indiana, April 2, 2015

April 2, 2015 · NWS IND · 4 events in 3 counties and zones

Scattered showers and thunderstorms developed along a frontal boundary stretched from northeast to southwest in central Indiana during the afternoon and evening of April the 2nd. A few of these storms produced large hail and one damaging wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered showers and thunderstorms developed along a frontal boundary stretched from northeast to southwest in central Indiana during the afternoon and evening of April the 2nd. A few of these storms produced large hail and one damaging wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 2, 3:42 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 2, 3:42 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
442 PM EDT THU APR 2 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 330 PM EST THU APR 2 2015

UNSETTLED WEATHER WILL BE THE RULE THROUGH FRIDAY AND AGAIN AFTER
THE WEEKEND. A COLD FRONT WILL MOVE SOUTH ACROSS CENTRAL INDIANA AND
STALL ACROSS FAR SOUTHERN INDIANA LATE TONIGHT.  THEN MODEL TRACK AN
AREA OF LOW PRESSURE ACROSS THE OHIO VALLEY ON FRIDAY.

THE WEEKEND WILL BE COOLER AND DRY AS HIGH MOVES SOUTHEAST ACROSS
OUR REGION.

IN THE LONG TERM A SOUTHWEST FLOW ACROSS WILL SET UP ACROSS OUR AREA
WHICH WILL CAUSE OUR WEATHER TO BECOME UNSETTLED AGAIN AS A FRONTAL
SYSTEM STALLS ACROSS THE MIDWEST AND A SERIES OF LOW PRESSURE
SYSTEMS MOVE NORTHEAST ALONG THIS FRONT.

&&

.NEAR TERM /TONIGHT AND FRIDAY/...
ISSUED AT 330 PM EDT THU APR 2 2015

MAIN CONCERNS WILL BE POSSIBILITY OF SEVERE WEATHER THIS EVENING
CENTRAL AND SOUTH AND HEAVY RAIN CONCERNS MAINLY SOUTH THROUGH
FRIDAY.

RADAR LOOPS INDICATED NUMEROUS THUNDERSTORMS WERE OCCURRING SOUTH OF
OUR FORECAST AREA FROM EXTREME SOUTHEAST INDIANA SOUTH ACROSS
KENTUCKY.  THE SHOWERS AND THUNDERSTORMS WHICH WERE EARLIER ACROSS
OUR REGION HAVE WORKED OVER THE AIRMASS ACROSS OUR REGION. BUT SOME
CLEARING WAS OCCURRING OVER ILLINOIS AND THERE MAY BE A PERIOD OF
SUNSHINE ACROSS OUR REGION WHICH MAY ALLOW THE AIRMASS TO
DESTABILIZE SOME.  MODELS INDICATE A COLD FRONT WILL PUSH SOUTHEAST
ACROSS OUR REGION TONIGHT AND SHOWERS AND THUNDERSTORMS SHOULD
INCREASE AHEAD OF THIS FRONT THIS EVENING.

WILL GO WITH DEFINITE POPS OVER CENTRAL AND SOUTHERN SECTIONS
TONIGHT AND HIGH CHANCE POPS ACROSS OUR NORTH.

MODELS INDICATE NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
SOUTHERN INDIANA THIS EVENING AND SOME OF THESE MAY PRODUCE HEAVY
RAINFALL.  QPF AMOUNTS OF UP TO 3 INCHES ARE POSSIBLE OVER SOUTHEAST
INDIANA TONIGHT THROUGH FRIDAY AND WILL ISSUE A FLOOD WATCH THROUGH
FRIDAY FOR THOSE AREAS ALONG AND SOUTHEAST OF A GREENSBURG TO
VINCENNES LINE.

MODELS HINT THAT THERE MAY BE A LULL IN PRECIPITATION ACROSS
NORTHERN SECTIONS LATER TONIGHT AS THE COLD FRONT MOVES INTO OUR
SOUTH. WILL LOWER POPS OVER FAR NORTH TO LOW CHANCE POPS AND END
MENTION OF THUNDER ACROSS OUR NORTH LATE TONIGHT.

ON FRIDAY RAIN WILL INCREASE AGAIN ACROSS OUR ENTIRE REGION AS LOW
PRESSURE TRACKS ACROSS THE OHIO VALLEY. SOME MODELS PRODUCE OVER AN
INCH OF RAIN ACROSS OUR SOUTH FRIDAY.

IN REGARDS TO TEMPERATURES WENT CLOSER TO THE WARMER MET NUMBERS
TONIGHT DUE TO CLOUDS AND PRECIPITATION.  ON FRIDAY SEVERAL MODELS
INDICATE FALLING TEMPERATURES AS THE LOW PRESSURE SYSTEM TRACKING TO
OUR SOUTH PULLS COLDER AIR INTO OUR REGION.  WENT CLOSER TO THE
COOLER MET TEMPERATURES ON FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 330 PM EDT THU APR 2 2015

BUFKIT AND MODEL SOUNDINGS INDICATE A PERIOD OF MIXED PRECIPITATION
IS POSSIBLE ACROSS NORTHERN SECTIONS FRIDAY EVENING. WILL MENTION A
PERIOD OF MIXED RAIN AND SNOW FRIDAY EVENING FROM LAFAYETTE TO
MUNCIE AS 1000-850 MB THICKNESS WILL BE CLOSE TO 1300 METERS.
OTHERWISE...MOST OTHER AREAS WILL SEE A CHANCE OF SHOWERS FRIDAY
EVENING AND THEN DRY REST OF THE SHORT TERM.

THE WEEKEND WILL BE COOL AND DRY AS HIGH PRESSURE MOVES SOUTHEAST
ACROSS OUR REGION.   MODEL SOUNDINGS INDICATE MOSTLY CLEAR SKIES
SATURDAY THROUGH EARLY SUNDAY FOLLOWED BY INCREASING CLOUDS SUNDAY
AFTERNOON.

WENT CLOSE TO A MOS BLEND ON TEMPERATURES MOST PERIODS.  LOWS WILL
BE NEAR 30 SATURDAY MORNING AND MID TO UPPER 30S SUNDAY MORNING.
HIGHS WILL BE FROM 50 TO 55 SATURDAY AND LOWER TO MIDDLE 60S ON
SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ISSUED AT 223 PM EDT THU APR 2 2015

MODELS ARE CLOSE ENOUGH THAT THE SUPERBLEND INITIALIZATION WAS
ACCEPTED FOR MOST ITEMS.

CENTRAL INDIANA WILL REMAIN IN SOUTHWEST FLOW ALOFT THROUGH MUCH OF
THE PERIOD...AND THIS WILL ALLOW A SURFACE FRONT TO MEANDER AROUND
THE REGION DURING THE LONG TERM.

CHANCES FOR RAIN AND TIMING OF RAIN WILL DEPEND ON EXACT FRONTAL
LOCATION AND ANY UPPER IMPULSES IN THE SOUTHWEST FLOW...BOTH OF
WHICH ARE TOO VARIABLE TO PIN DOWN THAT FAR OUT. WILL THUS STICK
WITH SUPERBLEND AND ITS DAILY CHANCES FOR RAIN THROUGH THE PERIOD.

TEMPERATURES WILL BOUNCE AROUND SOME DEPENDING ON WHERE THE SURFACE
FRONT IS EACH DAY.

&&

.AVIATION /DISCUSSION FOR THE 021800Z TAF ISSUANCE/...

ISSUED AT 436 PM EDT THU APR 2 2015

2030Z UPDATE...REMOVED VCTS FROM KIND TAF AS THERE ARE NO
THUNDERSTORMS EVEN IN THE FAR DISTANT VICINITY OF THE TERMINAL. ALSO...
REMOVED GUSTS AROUND 25 KT IN THE PREDOMINANT TAF LINE AND TEMPO/D
THEM IN FOR THE NEXT FEW HOURS...ALONG WITH SOME CHANCE/S FOR POP UP
SHOWERS. NO OTHER CHANGES APPEAR TO BE NEEDED AT THIS
TIME. HOWEVER THE RADAR MOSAIC AND OBSERVATIONS/TRENDS WILL BE
CLOSELY MONITORED AND ADDITIONAL AMENDMENTS/CHANGES MAY BE NEEDED
BEFORE THE 00Z TAF ISSUANCE. PREVIOUS DISCUSSION FOLLOWS.

VARIABLE CONDITIONS BECOMING PREDOMINANT MVFR. PERIODS OF CONVECTION
ACROSS MOST SITES. CONFIDENCE MEDIUM TO LOW IN THE SPECIFICS.

CONVECTION WILL BE OUT OF KLAF AND SHOULD BE NEAR OR OUT OF KHUF BY
VALID TIME. AT THE OTHER TWO SITES WILL KEEP A TEMPO GROUP FOR A
COUPLE OF HOURS TO COVER THIS FIRST AREA OF CONVECTION. MVFR
EXPECTED.

MUCH UNCERTAINTY IN REDEVELOPMENT OF CONVECTION LATER THIS AFTERNOON
WITH COLD FRONT AND UPPER WAVE. WILL JUST GO WITH VC MENTION. MANY
STATIONS UPSTREAM HAVE RETURNED TO VFR AND WILL ALLOW THIS TO HAPPEN
AT MOST SITES FOR A PERIOD LATER THIS AFTERNOON.

EXPECT MORE RAIN TO DEVELOP THIS EVENING AND OVERNIGHT ESPECIALLY
ACROSS SOUTHERN SITES WHERE A COLD FRONT WILL STALL. MORE WIDESPREAD
RAIN WILL ARRIVE FRIDAY AS AN AREA OF LOW PRESSURE MOVES IN. WITH
THE UNCERTAINTY JUST WENT MVFR CEILINGS TONIGHT INTO FRIDAY...WITH
THE EXCEPTION OF LAFAYETTE WHERE SLIGHTLY DRIER AIR SHOULD KEEP
CEILINGS BETTER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY EVENING FOR INZ061>065-067>072.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...50
AVIATION...SMF/50

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Apr 2, 3:43 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 PM EDT THU APR 2 2015

INZ021-028>031-035>038-043-032045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-
443 PM EDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS AND HEAVY RAIN POSSIBLE.

HAZARDS: GUSTY WINDS...SMALL HAIL...HEAVY RAIN AND LIGHTNING.

TIMING: THIS EVENING AND TONIGHT.

DISCUSSION: WIDESPREAD THUNDERSTORMS...SOME HEAVY RAIN PRODUCERS
ARE EXPECTED THIS EVENING AND TONIGHT AS MOIST AND UNSTABLE AIR FEEDS
NORTHWARD AHEAD OF A COLD FRONT AND VARIOUS UPPER DISTURBANCES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: WIDESPREAD SHOWERS...SOME WITH HEAVY DOWNPOURS ARE
EXPECTED FRIDAY.

ADDITIONAL STORMS ARE POSSIBLE FROM MONDAY THROUGH WEDNESDAY. IT
IS TOO EARLY TO TELL IF THEY COULD BE SEVERE...BUT LIGHTNING IS A
THREAT WITH ANY STORM.

DISCUSSION: A COLD FRONT WILL CONTINUE TO DROP SOUTHEAST ACROSS
CENTRAL INDIANA ON FRIDAY AND INTERACT WITH A MOIST AND UNSTABLE
ATMOSPHERE. THIS WILL PRODUCE WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH FRIDAY.  ADDITIONAL THUNDERSTORMS ARE
POSSIBLE STARTING NEXT MONDAY AS ANOTHER FRONTAL BOUNDARY SETTLES
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ039>042-044>049-051>057-060>065-067>072-032045-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
443 PM EDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE.

HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...HEAVY
RAIN AND LIGHTNING.

TIMING: SEVERE WEATHER THIS EVENING. HEAVY RAIN THIS EVENING AND
TONIGHT.

DISCUSSION: WIDESPREAD THUNDERSTORMS...SOME HEAVY RAIN PRODUCERS
AND A FEW SEVERE ARE EXPECTED THIS EVENING AND TONIGHT AS MOIST AND
UNSTABLE AIR FEEDS NORTHWARD AHEAD OF A COLD FRONT AND VARIOUS
UPPER DISTURBANCES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: WIDESPREAD SHOWERS...SOME WITH HEAVY DOWNPOURS ARE
EXPECTED FRIDAY.

ADDITIONAL STORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. IT IS
TOO EARLY TO TELL IF THEY COULD BE SEVERE...BUT LIGHTNING IS A
THREAT WITH ANY STORM.

DISCUSSION: A COLD FRONT WILL CONTINUE TO DROP SOUTHEAST ACROSS
CENTRAL INDIANA FRIDAY AND INTERACT WITH A MOIST AND UNSTABLE
ATMOSPHERE. THIS WILL PRODUCE WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH FRIDAY. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE STARTING NEXT MONDAY AS ANOTHER FRONTAL BOUNDARY
SETTLES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 54 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
April 2, 5:56 PM EST to 5:58 PM EST
Where
Monroe County, 1.14 mi NW of Unionville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.241, -86.436

Hail, Knox

When
April 2, 6:14 PM EST to 6:16 PM EST
Where
Knox County, 0.54 mi W of Oaktown
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.870, -87.440

The size of the hail was determined from a photo.

Hail, Knox

When
April 2, 6:25 PM EST to 6:27 PM EST
Where
Knox County, 0.88 mi NW of Freelandville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.880, -87.310

This report was relayed from the fire chief.

Thunderstorm Wind, Brown

When
April 2, 7:27 PM EST
Where
Brown County, 1.18 mi W of Belmont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.153, -86.372

An oak tree was downed blocking one lane of a highway due to damaging thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569505, 569506, 569507, 569522.